Alert archive / California / Frost Advisories in 2008

Frost Advisory 2, NWS San Francisco Bay Area, CA

April 20, 2008Marin County, Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this frost advisory at Apr 20, 2008, 3:55 AM PDT for Marin County, Napa County, Sonoma County, California. It took effect at Apr 21, 2008, 12:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2008, 3:55 AM PDT (10:55 UTC)
In effect from
Apr 21, 2008, 12:00 AM PDT
Expired
Apr 21, 2008, 9:00 AM PDT
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMTR 201055
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
355 AM PDT SUN APR 20 2008


CAZ506-507-202200-
/O.NEW.KMTR.FR.Y.0002.080421T0700Z-080421T1600Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
355 AM PDT SUN APR 20 2008

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
MONDAY...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED
A FROST ADVISORY FOR NORTH BAY INTERIOR VALLEYS AND MOUNTAIN 
LOCATIONS...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
MONDAY.

THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR NEAR
FREEZING TEMPERATURES IN INTERIOR PORTIONS OF NAPA AND SONOMA
COUNTIES AND THE MOUNTAINS OF NORTHERN NAPA COUNTY. FROST WILL BE
POSSIBLE WITH THE COLD OVERNIGHT LOW TEMPERATURES.

A FROST ADVISORY MEANS THAT AFFECTED AREAS CAN EXPECT AT LEAST TWO
HOURS OF TEMPERATURES BETWEEN 29 AND 35 DEGREES...WITH POSSIBLE
DAMAGE TO CROPS AND TENDER VEGETATION. 

$$

STROBIN
3 follow-up statements
000 
WWUS76 KMTR 202100
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
200 PM PDT SUN APR 20 2008

CAZ506-507-210400-
/O.CON.KMTR.FR.Y.0002.080421T0700Z-080421T1600Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
200 PM PDT SUN APR 20 2008

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PDT MONDAY FOR THE NORTH BAY MOUNTAINS AND VALLEYS...

THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR
NEAR FREEZING TEMPERATURES ACROSS INTERIOR PORTIONS OF NAPA AND 
SONOMA COUNTIES AND THE MOUNTAINS OF NORTHERN NAPA COUNTY. FROST
WILL BE POSSIBLE WITH THE COLD OVERNIGHT LOW TEMPERATURES.

A FROST ADVISORY MEANS THAT AFFECTED AREAS CAN EXPECT AT LEAST
TWO HOURS OF TEMPERATURES BETWEEN 29 AND 35 DEGREES...WITH
POSSIBLE DAMAGE TO TENDER VEGETATION.

$$
000 
WWUS76 KMTR 210355
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
855 PM PDT SUN APR 20 2008

CAZ506-507-211600-
/O.CON.KMTR.FR.Y.0002.080421T0700Z-080421T1600Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
855 PM PDT SUN APR 20 2008

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PDT MONDAY FOR THE NORTH BAY MOUNTAINS AND VALLEYS...

THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR
NEAR FREEZING TEMPERATURES ACROSS INTERIOR PORTIONS OF NAPA AND 
SONOMA COUNTIES LATE TONIGHT AND EARLY MONDAY MORNING. COLDEST
TEMPERATURES WILL OCCUR IN WIND PROTECTED VALLEYS. FROST IS LIKELY
FOR A FEW HOURS AROUND SUNRISE.

A FROST ADVISORY MEANS THAT AFFECTED AREAS CAN EXPECT AT LEAST
TWO HOURS OF TEMPERATURES BETWEEN 29 AND 35 DEGREES. THIS CAN
CAUSE DAMAGE TO TENDER VEGETATION.

$$

DYKEMA
000 
WWUS76 KMTR 211547
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
847 AM PDT MON APR 21 2008

DEFAULT OVERVIEW SECTION
CAZ506-507-211700-
/O.EXP.KMTR.FR.Y.0002.000000T0000Z-080421T1600Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
847 AM PDT MON APR 21 2008

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING. 

AFTER A COOL START THIS MORNING OVER PORTIONS OF THE NORTH BAY
VALLEYS AND MOUNTAINS...TEMPERATURES HAVE STARTED TO RISE.
THEREFORE...THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM
PDT.

$$

BELL

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Apr 19, 10:40 PM PDT, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 19, 10:40 PM PDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1040 PM PDT SAT APR 19 2008

.DISCUSSION...AS OF 8:50 PM PDT SATURDAY...ITS A COLD AND BLUSTERY
EVENING ACROSS THE REGION AS AN UNSEASONABLY DEEP AND COLD UPPER
TROUGH SETTLES IN ALONG THE WEST COAST. STRONG WEST TO NORTHWEST
WINDS ARE THE PRIMARY FORECAST ISSUE AT THE PRESENT TIME. BRISK
WINDS WERE OBSERVED ACROSS THE REGION ALL DAY... BUT WINDS
INTENSIFIED LATE THIS AFTERNOON AS BOTH ONSHORE GRADIENTS AND COLD
ADVECTION INCREASED. THE SFO TO SAC GRADIENT PEAKED AT A VERY
IMPRESSIVE 6 MB AT 5 PM THIS AFTERNOON...EXACTLY AS FORECAST BY
YESTERDAYS NAM MODEL. ANOTHER SURFACE GRADIENT OF NOTE...THE SFO TO
LAS VEGAS GRADIENT CURRENTLY STANDS AT 19.5 MB. WIND GUSTS OF 50
MPH...OR SLIGHTLY HIGHER...HAVE BEEN REPORTED SINCE LATE AFTERNOON AT
LOCATIONS NEAR THE COAST...INCLUDING SFO AIRPORT...WITHIN THE CITY OF
SAN FRANCISCO...AND AT PILLAR POINT ON THE SAN MATEO COUNTY COAST. A
WIND ADVISORY WAS ISSUED FOR ALL COASTAL ZONES IN THE SF BAY AREA
JUST PRIOR TO 6 PM...AND WILL REMAIN IN EFFECT UNTIL 10 PM. SOME
WIND SENSORS IN THE HILLS OF THE SF BAY AREA HAVE ALSO SEEN PEAK
GUSTS UP AROUND 50 MPH...BUT WINDS NOW APPEAR TO BE EASING IN THE
HILLS SO WILL NOT ADD MOUNTAIN ZONES TO THE WIND ADVISORY. SURFACE
GRADIENTS ARE FORECAST TO BEGIN RELAXING BY 06Z THIS EVENING AND SO
WINDS IN ALL AREAS SHOULD SLOWLY SUBSIDE BY LATE EVENING. GRADIENTS
ARE THEN FORECAST TO INCREASE ONCE AGAIN ON SUNDAY AFTERNOON A
SURFACE LOW PRESSURE DEEPENS OVER SOUTHERN NEVADA. BREEZY CONDITIONS
WILL DEVELOP ONCE AGAIN BY SUNDAY AFTERNOON...BUT DO NOT EXPECT
WINDS TO BE NEARLY AS STRONG AS THEY WERE TODAY.

THE AIRMASS SWEEPING OVER OUR REGION AT THE PRESENT TIME WOULD BE
CONSIDERED COLD FOR JANUARY...LET ALONE MID-APRIL. HIGH
TEMPERATURES TODAY WERE MOSTLY IN THE 50S AND LOWER 60S...A GOOD
10-15 DEGREES F BELOW NORMAL. AND THE COOLEST AIRMASS HAS NOT YET
ARRIVED. THE 850 MB TEMPERATURE ON THE 00Z OAK SOUNDING WAS 4 DEG
C...ABOUT 8 DEG C COOLER THAN YESTERDAY AFTERNOON. 850 MB
TEMPERATURES ARE FORECAST TO COOL FURTHER OVERNIGHT...TO ABOUT MINUS
4 C BY SUNDAY MORNING. OVERNIGHT LOWS TONIGHT WILL BE COLD...AND
WE COULD SEE A FEW MINIMUM TEMPERATURE RECORDS SET. STRONG
ONSHORE WINDS WILL PREVENT TEMPS FROM DROPPING TOO FAR...HOWEVER...
AND MOST AREAS WILL SEE LOWS IN THE UPPER 30S TO MID 40S. SOME OF THE
COLDEST WIND-PROTECTED VALLEYS WILL PROBABLY DROP INTO THE MID 30S.
TEMPERATURES ON SUNDAY WILL BE SIMILAR TO THE COOL READINGS WE SAW
TODAY. BUT WITH LESS OF A BITING WIND...IT SHOULD AT LEAST FEEL A BIT
WARMER. BECAUSE WINDS WILL EASE SIGNIFICANTLY BY SUNDAY NIGHT...EVEN
COLDER OVERNIGHT LOWS ARE EXPECTED THEN. FROST IS CERTAINLY POSSIBLE
IN THE NORTH BAY VALLEYS LATE TOMORROW NIGHT AND EARLY MONDAY MORNING
WITH SOME OF THE COLDEST VALLEYS EXPECTED TO SEE TEMPERATURES DROP
INTO THE LOWER 30S. A FROST ADVISORY WILL NEED TO BE ISSUED IF IT
LOOKS AS THOUGH TEMPERATURES WILL DIP BELOW 35 DEG F FOR MORE THAN A
FEW HOURS AND AT MORE THAN JUST ONE ISOLATED LOCATION.

THE PUBLIC ZONE FORECAST AND THE GRIDS WERE UPDATED THIS EVENING TO
ACCOUNT FOR THE WIND ADVISORY AND TO HIGHLIGHT THE COLD OVERNIGHT
LOWS AND POSSIBLE FROST TOMORROW NIGHT IN THE NORTH BAY VALLEYS.
THE FORECAST UPDATE ALSO INCLUDED A DOWNWARD ADJUSTMENT OF POPS FOR
TONIGHT AND SUNDAY. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
OCCURRING WELL TO OUR NORTH CLOSER TO THE UPPER LOW CENTER AND
SATELLITE INDICATES THERE MAY BE SOME SCATTERED LIGHT SHOWERS
DROPPING SOUTH OFFSHORE AS FAR SOUTH AS OUR NORTHERN OUTER COASTAL
WATERS. BUT THESE SHOWERS...AND NEARLY ALL CLOUDS...HAVE BEEN
DISSIPATING AS THEY MOVE INTO THE DRY AIRMASS OVER OUR REGION.
PREVIOUS NAM FORECASTS HAD BROUGHT SOME LIGHT PRECIP VERY CLOSE TO
THE SONOMA COUNTY COAST LATE TONIGHT AND INTO SUNDAY MORNING...BUT
THE 00Z RUN BRINGS RAIN NO FARTHER S THAN POINT ARENA. HAVE LOWERED
POPS DOWN TO 10 PERCENT OR LESS FOR ALL AREAS EXCEPT THE SONOMA
COUNTY COAST WHERE THEY REMAIN AT 20 PERCENT.

TEMPERATURES WILL BEGIN TO MODERATE EARLY NEXT WEEK AS A MILDER
ZONAL FLOW DEVELOPS ALOFT. CONFIDENCE IS GROWING THAT A WEATHER
SYSTEM APPROACHING THE COAST EARLY NEXT WEEK WILL PRODUCE RAIN IN
OUR FORECAST AREA...AT LEAST THE NORTHERN HALF ANYWAY. IN FACT THE
GFS HAS BEEN CONSISTENTLY FORECASTING MEASURABLE RAINFALL ACROSS OUR
ENTIRE FORECAST AREA IN THE TUE/WED TIME FRAME. AND NOW THE 00Z NAM
IS ON BOARD WITH THIS IDEA...SPREADING LIGHT WARM ADVECTION RAIN
ACROSS AREAS NORTH OF SAN JOSE BY LATE TUESDAY MORNING...AND THEN
PUSHING LIGHT RAIN SOUTH WITH A COLD FRONT AS FAR SOUTH AS THE BIG
SUR COAST BY LATE TUESDAY NIGHT. THE 12Z ECMWF SHOWS A SIMILAR
PRECIP PATTERN. SO THERE APPEARS MORE THAN ENOUGH MODEL SUPPORT TO
RAISE POPS IN THE EXTENDED.

ONCE THE TUE/WED SYSTEM ROLLS THROUGH...THE MEDIUM RANGE MODELS
BUILD AN UPPER RIDGE ALONG THE WEST COAST AND TEMPERATURES SHOULD
WARM ABOVE NORMAL BY LATE NEXT WEEK.

&&

.AVIATION...AS OF 10:40 PM SATURDAY...A FEW PATCHES OF STRATOCUMULUS
CLOUDS POP UP EVERY NOW AND THEN BUT OVERALL AREA METAR SITES
INDICATE MOSTLY CLEAR SKIES. VFR IS FORECAST TONIGHT AND SUNDAY. THE
LOW LEVEL WIND FLOW CONTINUES TO USHER IN COLDER TEMPERATURES AND
DRIER AIR. LOCALLY GUSTY WEST WINDS ARE POSSIBLE SUNDAY AFTERNOON AND
EARLY EVENING.

&&

.MARINE...AS OF 10:40 PM SATURDAY...GALE WARNINGS WERE DOWNGRADED TO
SMALL CRAFT ADVISORIES OVER THE NORTHERN COASTAL WATERS THIS EVENING.
PRIMARY REASONING BEHIND THIS IS THE WEAKENING OF THE ACV-SFO
PRESSURE GRADIENT WHICH HAS LOWERED TO LESS THAN 1 MB...A SIGNIFICANT
DIFFERENCE FROM THE 6-7 MB OBSERVED LAST NIGHT AT THIS TIME.
ACCORDINGLY NW WINDS HAVE SUBSIDED SOMEWHAT BUT REMAIN STRONG ENOUGH
FOR SMALL CRAFT ADVISORY CRITERIA OVERNIGHT. GALE WARNINGS CONTINUE
OVER THE OUTER SOUTHERN WATERS TONIGHT AND SUNDAY.

A SMALL CRAFT ADVISORY CONTINUES FOR SAN FRANCISCO...SAN PABLO...
SUISUN BAY AND THE WEST DELTA TONIGHT AND SUNDAY. THE ONSHORE
PRESSURE GRADIENT FROM SFO-SAC CONTINUES STRONG BETWEEN 4 AND 5 MB...
BUT IS FORECAST TO GRADUALLY WEAKEN TO 1 MB BY DAWN SUNDAY MORNING
THEN RISE TO 3 MB SUNDAY AFTERNOON. ALL IN ALL...LESS WIND IS
FORECAST ACROSS THE BAYS SUNDAY BUT STILL STRONG ENOUGH FOR SMALL
CRAFT ADVISORIES TO REMAIN POSTED.

A SMALL CRAFT ADVISORY CONTINUES FOR MONTEREY BAY TONIGHT AND SUNDAY.
WINDS ON THE BAY WILL LIKELY STAY PRETTY CLOSE TO LOW END SMALL CRAFT
ADVISORY CRITERIA FOR THE REMAINDER OF TONIGHT...AT LEAST OVER THE
OUTER BAY. SIMILAR TO TODAY GUSTY WINDS CAN BE EXPECTED SUNDAY
AFTERNOON AND EARLY EVENING.

.MTR WATCHES/WARNINGS/ADVISORIES..
     .TNGT...GLW...PIGEON PT TO PT PIEDRAS BLANCAS 20-60 NM
          ...SCA...ALL OTHER COASTAL WATERS AND BAYS

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: CANEPA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Apr 19, 6:10 PM PDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
610 PM PDT SAT APR 19 2008

CAZ006-505-508-509-201300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
610 PM PDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF THE SAN
FRANCISCO BAY AREA.

.DAY ONE...SATURDAY NIGHT

STRONG WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH MUCH OF
SATURDAY EVENING...BEFORE SLOWLY SUBSIDING OVERNIGHT. WIND GUSTS
UP TO 50 MPH ARE LIKELY. A WIND ADVISORY IS IN AFFECT FOR COASTAL
SECTIONS OF THE SAN FRANCISCO BAY AREA THROUGH 10 PM SATURDAY
EVENING.

*  WIND ADVISORY........SEE WWUS76 KMTR SFONPWMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COOL AND BLUSTERY CONDITIONS WILL CONTINUE THROUGH SUNDAY. BUT
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED AFTER SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ506-201300-
NORTH BAY INTERIOR VALLEYS-
610 PM PDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR VALLEYS OF THE
NORTHERN SAN FRANCISCO BAY AREA.

.DAY ONE...SATURDAY NIGHT

COOL AND BREEZY CONDITIONS ARE FORECAST FOR SATURDAY NIGHT IN THE
INLAND VALLEYS OF THE NORTH BAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSEASONABLY COLD AIRMASS IS SETTLING OVER THE AREA THIS
WEEKEND. WINDS WILL SUBSIDE ON SUNDAY NIGHT WHICH WILL ALLOW
TEMPERATURES TO DROP INTO THE LOW TO MID 30S IN THE COLDEST
VALLEYS OF THE NORTH BAY. A FROST ADVISORY MAY BE NEEDED FOR LATE
SUNDAY NIGHT AND EARLY MONDAY MORNING FOR THE NORTH BAY VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

DYKEMA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:50 PM PDTWind AdvisoryMTRAlameda, Contra Costa, Marin, City and County of San Francisco, San Mateo, Santa Clara and 2 more4 hr

Nearby

Frost Advisories in California, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.